Multaq safety worries have prompted regulators to issue new restrictions for the drug. According to a report from The Wall Street Journal, concerns about Multaq’s impact on the heart, lungs and liver might soon prompt the U.S. Food & Drug Administration (FDA) to take similar steps in the future.
Yesterday, the European Medicines Agency’s Committee for Medicinal Products for Human Use (CHMP) recommended that Multaq “only be prescribed for maintaining heart rhythm in patients with paroxysmal or persistent atrial fibrillation for the maintenance of sinus rhythm after successful cardioversion.” Because of its association with heart, liver and lung side effects, CHMP also recommended that Multaq only been prescribed after other treatments have been tried. Patients who are currently taking Multaq are recommended to have their treatment evaluated by their doctor at their next scheduled appointment.
Other CHMP recommendations include:
• Multaq must not be used in patients with permanent atrial fibrillation, heart failure or left ventricular systolic dysfunction (impairment of the left side of the heart).
• Doctors should consider discontinuation of treatment if atrial fibrillation reoccurs.
• Multaq must not be used in patients who have had previous liver or lung injury following treatment with amiodarone, another anti-arrhythmic medicine.
• Patients on Multaq should have their lung and liver function as well as their heart rhythm regularly monitored. Especially the liver function should be closely monitored during the first few weeks of treatment.
Yesterday, The Wall Street Journal reported that U.S. regulators are also coming under increasing pressure to act on Multaq. Twice this year, the FDA has issued safety alerts for the drug. The first warning, issued in January, came after serious cases of liver failure – some requiring transplant – were reported in Multaq patients. Then again in July, after the PALLAS trial was halted. The PALLAS trial involved patients over 65 with permanent atrial fibrillation, and was ended after patients taking Multaq experienced a higher-than expected frequency of adverse heart events, including cardiovascular death and stroke